MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR

SMITH & NEPHEW, INC. OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Catalog Number 74018902
Medical Device Problem Codes Positioning Failure (1158); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, five (5) outer-grip locking fem implant impactor will not clasp onto the femoral implant sufficiently due to nob malfunction.The surgery was completed, without any delay, with a s+n back-up device.No injuries were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection revealed that the tip of one of the impactor arms is fractured off on both devices.The fractured pieces were not returned.The impactor knob does not show any visible damage.The impactors are scratched and show signs of wear due to use.This inspection was conducted by the naked eye.A functional evaluation performed on the device revealed that due to the findings in the visual inspection the impactors are no longer able to perform as intended.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.These devices are reusable instruments that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Additional information: d5, d7a, d8/d9, g2, h8 corrected data: b5.
 
Event or Problem Description
It was reported that, during a tka surgery, two (2) outer-grip locking fem implant impactor will not clasp onto the femoral implant sufficiently due to nob malfunction.The surgery was completed, without any delay, with a s+n back-up device.No injuries were reported.

Brand Name
OUTER-GRIP LOCKING FEM IMPLANT IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19933441
Report Number1020279-2024-01527
Device Sequence Number8234649
Product Code HWA
UDI-Device Identifier00885556697962
UDI-Public00885556697962
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74018902
Device Lot Number21AM15753
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2024
Supplement Date Received by Manufacturer08/09/2024
Initial Report FDA Received Date08/07/2024
Supplement Report FDA Received Date08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown